Alabama, 2008Hail and Damaging Winds in Alabama, June 1, 2008
June 1, 2008 · NWS BMX · 26 events in 8 counties and zones
A cold front pushing through the area caused numerous severe thunderstorms, with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushing through the area caused numerous severe thunderstorms, with large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 1, 10:00 AM CST, 45 minutes earlier.
Area forecast discussion, Jun 1, 10:00 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT SUN JUN 1 2008
.UPDATE...
NO BIG CHANGES WERE MADE ON THE AFTERNOON UPDATE TO THE FORECAST.
WELL-DEFINED OUTFLOW BOUNDARY FROM MORNING MCS TO OUR NORTHEAST CUTS
ACROSS THE NORTHEAST CORNER OF OUR CWA. ANOTHER AREA OF ENHANCED CU
(SOME SORT OF CONVERGENCE ZONE) STRETCHES SW-NE ACROSS THE WESTERN
AND NORTHERN COUNTIES. MORNING SOUNDINGS SHOWED A BIT OF A CAP
AROUND 700 MB...BUT WITH PLENTY OF CONVECTIVE POTENTIAL SHOULD THAT
CAP BE ERODED OR OVERCOME.
LIKELY POPS STILL SEEM JUSTIFIED FOR THE NORTH HALF...AND I EXPECT
RW/TRW COVERAGE TO STEADILY INCREASE THROUGH THE AFTERNOON.
/61/
&&
.SHORT TERM...TODAY AND MONDAY.
SUNDAY NIGHT AND MONDAY...LOOK FOR THE FRONT MOVING THROUGH THE
STATE TO SLOW. THOUGH THE FIRST HINT WAS WITH THE 00Z RUNS..BOTH
THE GFS AND THE NAM ARE HINTING AT THE FORMATION OF A MCS IN THE
AREA OF WESTERN TENNESSEE AND NORTHERN MISSISSIPPI...AND HAVE IT
MOVING INTO THE STATE AFTER 00Z TONIGHT. THIS IS A QUESTIONABLE
FEATURE BUT ONE THAT NEEDS TO BE MONITORED CLOSELY. HAVE RAISED
POPS DURING THE OVERNIGHT HOURS SUNDAY INTO MONDAY MORNING...AND
AGAIN FOR MONDAY DURING THE DAY AS TEMPERATURES ARE EXPECTED TO SOAR
ONCE AGAIN. ANY LEFTOVER BOUNDARIES FROM SUNDAY NIGHT COULD BECOME
A CONCERN FOR REDEVELOPMENT ON MONDAY.
27/SWU
&&
.LONG TERM...MONDAY NIGHT THROUGH SUNDAY.
STILL LOOKING RATHER WARM AND DRY IN THE EXTENDED FORECAST.
THICKNESSES SUPPORT TEMPERATURES AS HIGH AS 95 OR 96 DEGREES ON
TUESDAY. WILL TACK A FEW DEGREES ONTO GUIDANCE AND GO WITH A MORE
CONSERVATIVE 93 TO 94. WEAK RIDGING ACROSS THE SOUTHEAST WILL
LIMIT THE POTENTIAL FOR ANY THUNDERSTORM ACTIVITY...BUT WITH SUCH
WARM TEMPERATURES NOT COMFORTABLE TAKING ISOLATED WORDING TOTALLY OUT
OF THE FORECAST. THICKNESSES LOWER A BIT THURSDAY INTO THE
WEEKEND..BUT AFTERNOON HIGHS WILL STILL BE 3 TO 6 DEGREES ABOVE
NORMAL. A TROUGH DEEPENS TO OUR WEST LATE IN THE WORK
WEEK...RESULTING IN A GRADUAL TRANSITION BACK TO SOUTHWESTERLY
FLOW ACROSS CENTRAL ALABAMA. AS A RESULT...RAIN CHANCES WILL
INCREASE SLIGHTLY FOR THE WEEKEND.
&&
.AVIATION...12Z AVIATION DISCUSSION.
WEATHER ACTIVITY WILL BE ON THE INCREASE AT ALL TAFS SITES
TODAY...STARTING IN THE NORTH AROUND 18Z AND EXTENDING TO MGM AND
TOI BY 21Z. STARTED ADDING CB TO ALL SITES AT 16Z AND TRENDED
TOWARDS VCTS IN THE NORTH BY 20Z AND VCSH IN THE SOUTH BY 22Z. KEPT
VIS VFR...BUT THERE IS THE POSSIBILITY OF CEILINGS DROPPING TO MVFR
IN THE VICINITY OF TS. TS WILL BE IN CLUSTERS MOVING THROUGH THE
STATE...WITH THE POTENTIAL FOR A LARGE SCALE +TS EFFECTING TCL AND
EET AFTER 00Z. WAITING FOR NEXT ISSUANCE AND NEXT MODEL RUN BEFORE
ADDING TO TAFS.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
Hazardous weather outlook, Jun 1, 5:11 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 AM CDT SUN JUN 1 2008
CORRECTED TYPO...
ALZ011>015-017>050-021112-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
611 AM CDT SUN JUN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AS A WEAK COLD
FRONT MOVES INTO CENTRAL ALABAMA. CLUSTERS OF THUNDERSTORMS PRODUCING
DAMAGING WINDS AND HAIL...AS WELL AS LOCALLY HEAVY RAINFALL...WILL BE
THE MAIN THREATS. ISOLATED CELLS ARE ALSO POSSIBLE AHEAD OF THE
FRONT. DEVELOPMENT IS EXPECTED TO BEGIN AFTER 12 PM IN THE
NORTHERN COUNTIES AND LOCATIONS SOUTH OF INTERSTATE 85 CAN EXPECT
DEVELOPMENT AFTER 5 PM.
THE WEATHER THREAT WILL NOT BE CONFINED TO THE DAYTIME HOURS.
THOUGH HEATING WILL EXACERBATE THE DEVELOPMENT OF THUNDERSTORMS...
INSTABILITY WILL REMAIN IN THE ATMOSPHERE THROUGH THE OVERNIGHT
HOURS SUNDAY INTO MONDAY MORNING. THERE IS THE POSSIBILITY OF A
LARGE COMPLEX OF THUNDERSTORMS MOVING THROUGH THE STATE AFTER
SUNSET...SO STAY TUNED TO YOUR NOAA WEATHER RADIO THROUGHOUT TODAY
AND MAKE SURE YOUR RADIO ALERT TONE IS TURNED ON BEFORE GOING TO
BED TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG STORMS WILL BE POSSIBLE MONDAY. ESPECIALLY DURING THE PEAK
HEATING OF THE DAY...AS THE FRONT FROM SUNDAY WILL BE LINGERING
ACROSS THE STATE. AGAIN...THE MAIN THREATS WILL BE DAMAGING WINDS...
HAIL...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY SUNDAY.
27/SWU
In the hours before
Special weather statement, Jun 1, 10:32 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 AM CDT SUN JUN 1 2008
ALZ024-011715-
JEFFERSON-
1132 AM CDT SUN JUN 1 2008
...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 1215 PM
CDT...
AT 1131 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SYLVAN SPRINGS TO HUEYTOWN
TO ALABAMA ADVENTURE...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF HUEYTOWN TO HUEYTOWN TO BESSEMER...MOVING NORTHEAST AT
18 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCADORY.
ALABAMA ADVENTURE.
DOLOMITE.
RAIMUND.
MULGA.
ADAMSVILLE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JD/81
Thunderstorm Wind, Jefferson
- When
- June 1, 10:45 AM CST
- Where
- Jefferson County, 0.43 mi SW of Maytown
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 33.545, -87.005
Several medium sized limbs were blown off of trees.
Hail, Jefferson
- When
- June 1, 11:20 AM CST
- Where
- Jefferson County, 0.55 mi ESE of Chalkville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.648, -86.641
Hail, Jefferson
- When
- June 1, 11:25 AM CST
- Where
- Jefferson County, 1.63 mi WSW of Clay
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.687, -86.624
Hail, Jefferson
- When
- June 1, 11:33 AM CST
- Where
- Jefferson County, 0.55 mi WNW of Chalkville
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.653, -86.659
Hail, Jefferson
- When
- June 1, 11:35 AM CST
- Where
- Jefferson County, 1.22 mi NW of Chalkville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.661, -86.666
Hail, St. Clair
- When
- June 1, 11:53 AM CST
- Where
- St. Clair County, 1.34 mi WNW of Margaret
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.690, -86.470
Hail, St. Clair
- When
- June 1, 11:53 AM CST
- Where
- St. Clair County, 1.35 mi W of Branchville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.648, -86.453
Hail, St. Clair
- When
- June 1, 11:55 AM CST
- Where
- St. Clair County, 3.26 mi NNW of Sanie
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.690, -86.510
Hail, St. Clair
- When
- June 1, 11:56 AM CST
- Where
- St. Clair County, 0.47 mi NE of Odenville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.685, -86.395
Thunderstorm Wind, St. Clair
- When
- June 1, 12:00 PM CST
- Where
- St. Clair County, 0.51 mi WSW of Odenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.676, -86.408
Several trees were blown down at the intersection of US-411 and AL-174.
Hail, St. Clair
- When
- June 1, 12:25 PM CST
- Where
- St. Clair County, 0.69 mi N of Wattsville
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 33.680, -86.280
Hail, Talladega
- When
- June 1, 12:29 PM CST
- Where
- Talladega County, 0.27 mi WSW of Munford
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 33.528, -85.954
Hail, Chilton
- When
- June 1, 1:23 PM CST to 1:28 PM CST
- Where
- Chilton County, 1.38 mi S of Mineral Spgs
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.930, -86.670
Penny to quarter sized hail fell for several minutes.
Hail, Etowah
- When
- June 1, 1:31 PM CST
- Where
- Etowah County, 1.34 mi ENE of Glencoe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.960, -85.910
Hail, Pickens
- When
- June 1, 1:39 PM CST
- Where
- Pickens County, 2.07 mi N of Gordo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.350, -87.900
Hail, Etowah
- When
- June 1, 1:40 PM CST
- Where
- Etowah County, 0.75 mi SSW of Hokes Bluff
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.989, -85.873
Hail, Etowah
- When
- June 1, 1:45 PM CST
- Where
- Etowah County, 4.56 mi ESE of Hokes Bluff
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.977, -85.795
Hail, Tuscaloosa
- When
- June 1, 2:18 PM CST
- Where
- Tuscaloosa County, 2.53 mi SSW of Box Spgs
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.169, -87.504
Hail, Jefferson
- When
- June 1, 2:55 PM CST
- Where
- Jefferson County, 1.5 mi SSW of Taylors Ferry
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.510, -87.210
Hail, Jefferson
- When
- June 1, 3:20 PM CST
- Where
- Jefferson County, Fultondale
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.620, -86.800
Hail, Chilton
- When
- June 1, 3:22 PM CST
- Where
- Chilton County, 1.12 mi NNW of Falakto
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.816, -86.605
Thunderstorm Wind, Chilton
- When
- June 1, 3:22 PM CST
- Where
- Chilton County, 0.9 mi SW of Clanton Gragg Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.840, -86.630
Several trees were blown down.
Hail, Talladega
- When
- June 1, 4:23 PM CST
- Where
- Talladega County, 0.09 mi W of Sylacauga
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.170, -86.252
Thunderstorm Wind, Talladega
- When
- June 1, 4:30 PM CST
- Where
- Talladega County, 4.09 mi WSW of Kahatchee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.191, -86.482
Several trees were blown down in the Lay Lake Community.
Thunderstorm Wind, Talladega
- When
- June 1, 4:57 PM CST
- Where
- Talladega County, 1.04 mi NNW of Oldfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.213, -86.229
Several trees and power lines were blown down in the Fairmont subdivision, near Sylacauga.
Hail, Sumter
- When
- June 1, 5:30 PM CST
- Where
- Sumter County, 1.18 mi NNE of Cuba
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.445, -88.371
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$885,000 · 1.5 in hail · 31 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flooding in Nebraska, June 1 to 21, 2008$400,000 · 8 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120187, 120192, 120201, 120204, 120209, 120257, 120346, 120261, 120262, 120264, 120267, 120314, 120317, 120318, 120320, 120322, 120325, 120329, 120333, 120335, 120336, 120338, 120339, 120341, 120342, 120344.